In the wake of a yearlong debate over the risks of antidepressants to minors, an analysis of World Health Organization medical records has found that infants whose mothers took the drugs while pregnant may suffer withdrawal symptoms.
The study challenges the assurances that many doctors have long given pregnant women with depression that taking the drugs will not affect their babies.
But experts said that the study, appearing today in the journal Lancet, was not definitive and needed to be weighed against the benefits of drug treatment. Untreated maternal depression can also harm a developing fetus, the experts said, and may lead to lasting childhood problems; all of the infants in the study recovered completely from withdrawal symptoms within 24 hours.
"This study is important in that it gives us a red flag that babies exposed to antidepressants during pregnancy should be closely observed, and may go through unusual behaviors at first," said Dr. Timothy Oberlander, a developmental pediatrician at the University of British Columbia. Oberlander was not involved in the research and does not conduct research or act as a consultant for pharmaceutical companies.
Some 10 percent to 15 percent of women suffer bouts of despair during the hormonal chaos of pregnancy, and about a quarter of those women get antidepressant treatment. If not treated, these women may also be at increased risk of postpartum depression, a devastating disorder that not only clouds the relationship between mother and child but can interfere with the child's social development, according to Dr. Janet DiPietro, a professor at the Johns Hopkins School of Public Health.
In the new study, researchers in Spain and Sweden searched through a large electronic database of adverse drug reactions stored in Uppsala, Sweden, maintained by the WHO since 1968. They looked for reports of newborns who had been exposed in utero to antidepressants and who had symptoms that included heightened agitation, fever and quickened breathing.
"All we are saying is that the data we have points to the possibility of withdrawal problems, but we would have to investigate each case closely to determine the overall risk," the paper's lead author, Dr. Emilio Sanz of La Laguna Medical School in the Canary Islands, Spain, said in a telephone interview.